Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 92, NWS Nashville, TN

March 28, 1997Stewart County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Mar 28, 1997, 4:25 PM CST for Stewart County, Tennessee. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 28, 1997, 4:25 PM CST (22:25 UTC)
Expired
Mar 28, 1997, 5:15 PM CST
In force
50 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Stewart County, TN

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.4 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1997-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1997-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 287 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
554 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
287 m²/s²
0-3 km storm-relative helicity
292 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 282223 RRA
SVRBNA
TNC161-282315-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
425 PM CST FRI MAR 28 1997
 
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
SEV
ERE THUNDERSTORM WARNING EFFECTIVE UNTIL  515 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN MIDDLE TENNESSEE
 
   ...STEWART COUNTY
 
AT 425 PM CST DOPPLER WEATHER RADAR INDICATED A SEVERE THUNDERSTORM WITH
LARGE HAIL ENTERING STEWART COUNTY. THE STORM WAS MOVING NORTHEAST AT 40
MPH AND SHOULD PASS THROUGH FT. HENRY AREA BY 440 PM AND BUMPUS MILLS BY
450 PM.
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...
AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.
STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 1:04 PM CST, 3 hours 21 minutes earlier.

Area forecast discussion, Mar 28, 1:04 PM CST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
100 PM CST FRI MAR 28 1997

COLD FRONT PUSHING THROUGH ARKANSAS AT THIS TIME AND SO FAR UNEVENTFUL.
AIR MASS ACROSS MIDDLE TN DESTABILIZING RATHER QUICKLY NOW THAT THE
SUN HAS COME OUT.  EVEN NOTED PRESSURE FALLING RAPIDLY AT BNA LAST OB.
ADAP SHOWING IMPRESSIVE LI`S RUNNING NORTH OUT OF MISSISSIPPI ACROSS
WESTERN AREAS.

UNMODIFIED NOON-TIME BNA SOUNDING SHOWING WEAK CAP IN PLACE JUST BELOW
850 MBS WITH PLENTY OF DRY AIR ALOFT. WET-BULB ZERO WENT FROM 8300 FT
AT 12Z DOWN TO 6000 FT AT 18Z...INDICATIVE OF THE DRIER AIR BEING
ADVECTED INTO OUR AREA.  ON THE OTHER HAND BRN (BULK RICHARDSON NUMBER)
OFF 18Z SOUNDING WAS AT 5 WHILE THE 0-3 KM STORM RELATIVE HELICITY WAS AT
63 M2/S2.

EVEN THOUGH IT MAY APPEAR TOO MUCH DRY AIR IS IN PLACE ALONG WITH WEAK CAP
I AM IMPRESSED WITH JET MAX DIVING THIS AFTERNOON ALONG MISSOURI/ARKANSAS
BORDER. BELIEVE IF DYNAMICS ARE STRONG ENOUGH MOFISTURE WILL FIND ITS WAY
INTO SYSTEM.  SO WOULD NOT RULE THE POSSIBLITY OF AT LEAST ISOLATED SEVERE
TSTMS IN MIDDLE TN LATE AFTERNOON/EVENING.

BNA 52/68/45/65 35    4/0/0/0

BOYD
01

In the hours before

Special weather statement, Mar 28, 3:50 PM CST, 35 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-290155-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
350 PM CST FRI MAR 28 1997

...SEVERE THUNDERSTORMS POSSIBLE IN MIDDLE TENNESSEE THIS EVENING...

A COLD FRONT MOVING THROUGH EASTERN ARKANSAS AT LATE AFTERNOON HAS
TRIGGERED THUNDERSTORMS OVER SOUTHEAST MISSOURI INTO PARTS OF
SOUTHERN ILLINOIS AND WESTERN KENTUCKY.  AS THE FRONT MOVES EAST
THIS EVENING THUNDESTORMS WILL DEVELOP ALONG AND JUST EAST OF THE
FRONT WITH SOME OF THESE BECOMING SEVERE AS THEY MOVE ACROSS MIDDLE
TENNESSEE.

THE GREATEST THREAT APPEARS TO BE LARGE HAIL AND DAMAGING DOWNBURST
WINDS...BUT ISOLATED TORNADOES ARE POSSIBLE.

RESIDENTS OF MIDDLE TENNESSEE SHOULD STAY ABREAST OF THIS RAPIDLY
CHANGING WEATHER SITUATION THROUGH THE COURSE OF THE EVENING AND
LISTEN FOR LATER STATEMENTS AND WARNINGS SHOULD THEY BECOME
NECESSARY.

BOYD
Special weather statement, Mar 28, 3:51 PM CST, 34 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-290155-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
350 PM CST FRI MAR 28 1997

...SEVERE THUNDERSTORMS POSSIBLE IN MIDDLE TENNESSEE THIS EVENING...

A COLD FRONT MOVING THROUGH EASTERN ARKANSAS AT LATE AFTERNOON HAS
TRIGGERED THUNDERSTORMS OVER SOUTHEAST MISSOURI INTO PARTS OF
SOUTHERN ILLINOIS AND WESTERN KENTUCKY.  AS THE FRONT MOVES EAST
THIS EVENING THUNDESTORMS WILL DEVELOP ALONG AND JUST EAST OF THE
FRONT WITH SOME OF THESE BECOMING SEVERE AS THEY MOVE ACROSS MIDDLE
TENNESSEE.

THE GREATEST THREAT APPEARS TO BE LARGE HAIL AND DAMAGING DOWNBURST
WINDS...BUT ISOLATED TORNADOES ARE POSSIBLE.

RESIDENTS OF MIDDLE TENNESSERE SHOULD STAY ABREAST OF THIS RAPIDLY
CHANGING WEATHER SITUATION THROUGH THE COURSE OF THE EVENING AND
LISTEN FOR LATER STATEMENTS AND WARNINGS SHOULD THEY BECOME
NECESSARY.

BOYD

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 3:29 AM CSTSevere Thunderstorm WarningOHXWayne31 min
Mar 28, 5:50 PM CSTSevere Thunderstorm WarningOHXHickman, Williamson40 min
Mar 28, 5:53 PM CSTSevere Thunderstorm WarningOHXRobertson52 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.